Join the discussion about health care issues in our nation and community on our blog, WakeMed Voices.

Manage Your Health

Share/Save/Bookmark
Decrease (-) Restore Default Increase (+)

Manage Your Health

Back to Health Library   Print This Page Print    Email to a Friend Email

Propoxyphene overdose

Definition

Propoxyphene is medicine used to relieve pain. Propoxyphene overdose occurs when someone takes too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Propoxyphene hydrochloride; Dextropropoxyphene

Poisonous Ingredient

Propoxyphene

Where Found

Propoxyphene is sold under the following brand names:

  • Darvocet
  • Darvon
  • Darvon-N
  • Dolene

Note: This list may not be all-inclusive.

Symptoms

Home Treatment

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • The name of the product (ingredients and strengths if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms, including heart rhythm disturbances and seizures, will be treated as appropriate

The patient may receive:

  • Activated charcoal
  • Fluids by IV
  • Medicine to block the effect of the overdose drug on the central nervous system (Such medicine is called a narcotic antagonist)
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)

Expectations (prognosis)

If the proper narcotic antagonist can be given, recovery from an acute overdose occurs within 24 - 48 hours.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.


Review Date: 2/3/2009
Reviewed By: John E. Duldner, Jr., MD, MS, Assistant Professor of Emergency Medicine, Department of Emergency Medicine, Samaritan Regional Health System, Ashland, Ohio. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
© WakeMed Health & Hospitals, Raleigh, NC  |  919.350.8000  |